Low sexual desire disorder (sexual desire/interest disorder) is lack of interest in sexual activity and sexual thoughts.
A temporary reduction in sexual desire is common, often caused by temporary conditions, such as fatigue. In contrast, low sexual desire disorder causes sexual thoughts, fantasies, and desire for sexual activity to be decreased over a long period and more than would be expected for a woman's age and the length of the sexual relationship. Low sexual desire is considered a disorder only if it distresses women or their partner or if desire is absent throughout the sexual experience.
Depression, anxiety, stress, or problems in a relationship commonly reduce sexual desire. Having a poor sexual self-image also contributes.
Use of certain drugs, including antidepressants (particularly selective serotonin reuptake inhibitors), anticonvulsants (see Seizure Disorders: Drugs Used to Treat Seizures), chemotherapy drugs, beta-blockers (see High Blood Pressure: Antihypertensive Drugs), and oral contraceptives, can reduce sexual desire, as can drinking excessive amounts of alcohol.
Because levels of sex hormones such as estrogen and testosterone decrease with aging, sexual desire might be expected to similarly decrease with aging. However, overall, low sexual desire disorder is as common among young healthy women as it is among older women. Still, changes in sex hormones sometimes cause low desire. For example, in young healthy women, sudden drops in levels of sex hormones may cause sexual desire to decrease. Similar reductions may occur during certain phases of the menstrual cycle and during the first few weeks after childbirth. In middle-aged and older women, sexual desire may decrease as testosterone production decreases, but the connection has not been proved. In younger women, removal of both ovaries (which make testosterone as well as estrogen) can reduce testosterone production. Even when such women take estrogen, sexual desire may be low. Oral contraceptives may reduce the effects of testosterone, as may oral estrogen taken as part of hormonal therapy by postmenopausal women.
Diagnosis is based on the woman's history and description of the problem. A pelvic examination may also be done.
One of the most helpful measures is for women to identify and tell their partner which things stimulate them. Women may need to remind their partner that they need preparatory activities—which may involve touching or not—to get ready for sexual intercourse. For example, they may want to talk intimately, watch a romantic or erotic video, or dance. Women may want to kiss, hug, or cuddle. They may want their partner to touch various parts of their body, then the breasts or genitals (foreplay) before moving to sexual intercourse. Couples may experiment with different techniques or activities (including fantasy and sex toys) to find effective stimuli.
Measures recommended to treat sexual dysfunction in general (see Sexual Dysfunction in Women: Treatment) can also help increase sexual desire. Treatment often focuses on factors that contribute to a low sexual desire, such as depression, a poor sexual self-image, and problems in a relationship. Psychotherapy may benefit some women.
Other treatments depend on the cause. For example, if drugs may be contributing, they are stopped if possible. If loss of interest in sex is due to atrophic vaginitis, women may benefit from estrogen applied to the genital area as a cream, inserted into the vagina in a ring or as a tablet, or taken by mouth. For women who are taking oral contraceptives, doctors may recommend substituting contraceptive skin patches or using a barrier method (condom or diaphragm). For women taking estrogen therapy by mouth, doctors may recommend instead taking estrogen another way, such as a skin patch or gel.
Whether testosterone (taken by mouth or through a patch) is useful is being studied. Although it is not standard practice, some doctors occasionally prescribe it for postmenopausal women who are taking estrogen therapy and who have tried all other measures. Women who take testosterone must be evaluated regularly by their doctor because testosterone may have side effects and long-term safety is not known.
Last full review/revision November 2008 by Rosemary Basson, MD, FRCP(UK)